Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Elko, NV

July 15, 2018Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 15, 2018, 4:11 PM PDT for Nye County, Nevada. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 4:11 PM PDT (23:11 UTC)
Expired
Jul 15, 2018, 4:31 PM PDT
In force
20 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Nye County, NV

The radar

The Reno radar (KRGX), 155 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS55 KLKN 152311
SVRLKN
NVC023-152345-
/O.NEW.KLKN.SV.W.0035.180715T2311Z-180715T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
411 PM PDT SUN JUL 15 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Western Nye County in south central Nevada...

* Until 445 PM PDT.

* At 411 PM PDT, a severe thunderstorm was located near Gabbs, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gabbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 11810 3893 11820 3906 11797 3905 11796
      3906 11792 3884 11777 3882 11809
TIME...MOT...LOC 2311Z 246DEG 16KT 3889 11804 

HAIL...<.75IN
WIND...60MPH
 
$$

SH
1 follow-up statement
511 
WWUS55 KLKN 152331
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
431 PM PDT SUN JUL 15 2018

NVC023-152341-
/O.CAN.KLKN.SV.W.0035.000000T0000Z-180715T2345Z/
Nye NV-
431 PM PDT SUN JUL 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NYE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3884 11810 3893 11820 3906 11797 3905 11796
      3906 11792 3884 11777 3882 11809
TIME...MOT...LOC 2330Z 246DEG 16KT 3893 11793 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:26 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 1:26 PM PDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Elko NV
126 PM PDT Sun Jul 15 2018

.SYNOPSIS...Showers and thunderstorms expected for the region
overnight with more activity across eastern Nevada Monday.
Drier conditions for mid to late week with hot temps expected.

&&

.SHORT TERM...Tonight through Tuesday

Short wave with passing jet energy over progging over northern
NV this evening through tomorrow. Activity will decrease overnight
but expecting enough mid to upper level forcing some isolated storms
to continue across the north. With the passing jet overhead and
short wave continuing to push east, expect an increase in overall
showers and thunderstorms activity over easter Nevada. Some strong
storms are possible with increasing instability and moisture with
30-40 kts of shear in place. Activity should work east into Utah
by late evening. Dry conditions are expected for Tuesday. Hot
conditions continue will temps averaging around 10 degrees above
average. Highs in the 90s to low 100s and nighttime lows only
dipping down into the upper upper 50s and 60s. Heat Advisory
criteria could be met by Tuesday.

.LONG TERM...Tuesday night through Wednesday

500 mb high pressure centered over the Utah and southern NV area
with afternoon showers and thunderstorms possible mainly areas
along/south of US-50 Wednesday. Hot temperatures with light winds
expected. High slides eastward for the latter half of the week
which could advect additional mid-level moisture farther north
with the increasing southerly return flow around the western
periphery of the ridge. This could introduce more showers and
thunderstorms to the state and will be watched over the coming
days.

Above normal temperatures are likely, especially in areas where
cloud cover is less extensive across the north. Tuesday and
Wednesday look to be the hottest temps of the year where heat
advisory criteria could be met.

&&

.AVIATION...VCTS expected at all TAF locations with the exception
of KELY. Not high enough confidence for KELY to be included.
There is a slight chance of brief MVFR, but storms across the
north will mostly be dry with gusty outflow winds to 40-45kts
possible.

&&

.FIRE WEATHER...Showers and thunderstorms this evening lasting
through the overnight, with dry thunderstorms expected across
northern Nevada with wetter storms expected across central
Nevada. More thunderstorm development across eastern Nevada
Monday afternoon with dry storms expected over northeast
Nevada. Dry conditions with continued hot temps for Tuesday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT Monday for Eastern Elko County-
Southwestern and Central Elko County.

Red Flag Warning until 5 AM PDT Monday for Central Lander and
Eureka Counties-Central and Western Humboldt County-Eastern
Humboldt County and Northwestern Elko County.

&&

84/94/94/84

In the hours before

Special weather statement, Jul 15, 1:45 PM PDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Elko NV
145 PM PDT SUN JUL 15 2018

NVZ037-152130-
Southern Lander County and Southern Eureka County NV-
145 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
230 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Austin, moving east at 10 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the fire near Austin Summit.
Cloud to ground lightning will be possible with this storm.

Locations impacted include...
Austin, Mount Callaghan and Bob Scott Summit.

LAT...LON 3943 11728 3960 11730 3976 11694 3943 11686
TIME...MOT...LOC 2042Z 261DEG 10KT 3954 11718

SH
Special weather statement, Jul 15, 2:40 PM PDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Elko NV
240 PM PDT SUN JUL 15 2018

NVZ037-152230-
Southern Lander County and Southern Eureka County NV-
240 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm over
New Pass Summit, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
New Pass Summit.

LAT...LON 3954 11752 3953 11750 3956 11748 3961 11748
      3963 11746 3964 11749 3968 11746 3970 11749
      3977 11749 3965 11717 3948 11749 3952 11757
TIME...MOT...LOC 2140Z 228DEG 22KT 3955 11751

SH
Special weather statement, Jul 15, 3:09 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Elko NV
309 PM PDT SUN JUL 15 2018

NVZ031-152300-
Northern Elko County NV-
309 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
400 PM PDT...

At 308 PM PDT, a strong thunderstorm was reported 17 miles northeast
of Tuscarora, moving northeast at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Charleston, North Fork, Chicken Creek Summit and Wild Horse
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4134 11598 4146 11621 4184 11592 4167 11552
TIME...MOT...LOC 2208Z 216DEG 21KT 4152 11601

94
Special weather statement, Jul 15, 3:31 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service Elko NV
331 PM PDT SUN JUL 15 2018

NVZ037-040-152315-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
331 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 415 PM PDT...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gabbs, moving northeast at 30 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Gabbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 11814 3891 11819 3900 11820 3910 11776
      3884 11763 3876 11801
TIME...MOT...LOC 2231Z 239DEG 43KT 3885 11818

DS
Special weather statement, Jul 15, 3:48 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Elko NV
348 PM PDT SUN JUL 15 2018

NVZ038-152330-
Southwest Elko County NV-
348 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM
PDT...

At 346 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elko, moving generally northeast at 20 mph.

Strong and variable winds to 40 mph or higher may change fire
direction and growth, adversely affecting the personnel on the
Silver State Fire. Cloud to ground lightning will be possible with
this storm.

Locations impacted include...
Elko, Spring Creek, Adobe Summit and Lamoille Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4066 11595 4079 11608 4105 11581 4083 11537
TIME...MOT...LOC 2246Z 228DEG 19KT 4080 11590

JRM
Special weather statement, Jul 15, 4:08 PM PDT, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
408 PM PDT SUN JUL 15 2018

NVZ036-160000-
Northern Lander County and Northern Eureka County NV-
408 PM PDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 500 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Battle Mountain, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Lander
and northwestern Eureka Counties.

LAT...LON 4018 11700 4035 11712 4057 11685 4036 11659
TIME...MOT...LOC 2308Z 231DEG 19KT 4035 11698

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:00 PM PDTSpecial Weather StatementLKNWhite Pine30 min
Jul 15, 1:39 PM PDTSpecial Weather StatementLKN51 min
Jul 15, 1:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 15, 2:40 PM PDTSpecial Weather StatementLKNLander50 min
Jul 15, 3:09 PM PDTSpecial Weather StatementLKN51 min
Jul 15, 3:31 PM PDTSpecial Weather StatementLKN44 min
Jul 15, 3:48 PM PDTSpecial Weather StatementLKNElko42 min
Jul 15, 4:08 PM PDTSpecial Weather StatementLKNLander52 min
Jul 15, 4:36 PM PDTSpecial Weather StatementLKN39 min
Jul 15, 4:51 PM PDTSpecial Weather StatementLKN39 min
Jul 15, 4:55 PM PDTSpecial Weather StatementLKNElko50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.